journal contributionposted on 2023-05-22, 15:26 authored by Christopher Olson, Archana JhawarArchana Jhawar, Zane ElfessiZane Elfessi, Richard Doyle
Priapism is a severe urologic condition requiring emergency management. Ischemic priapism is the most common subtype which is characterized by a long-lasting, painful, and rigid erection which can be caused by medications with alpha-adrenergic properties such as hydroxyzine. Typically, medication-induced priapism is reported at therapeutic doses and few case reports exist implicating medication overdose as the cause. We report a case of a patient taking hypercompliant doses of hydroxyzine hydrochloride for worsening insomnia (200-600 mg), including the night before admission. Blood-gas analysis of blood from the right corpora was completed and revealed a pH of 6.736, pCO2 of 147, HCO3 of 18.6 and a base excess of 17.7. The patient required aspiration and 560 μg of intracavernosal phenylephrine to achieve sustained detumescence. Emergency physicians should be aware of this risk as priapism is a medical emergency and this is the first report with hydroxyzine after an intentional overdose to our knowledge.
CitationOlson, C., Jhawar, A., Elfessi, Z.Doyle, R. (2021). Hydroxyzine-induced priapism. The American Journal of Emergency Medicine, 48, 375.e5-375.e6. https://doi.org/10.1016/j.ajem.2021.03.066